People do the incredible when it comes to taking their medications. For instance, some people take their drugs with soft drinks or sports drinks; while some individuals use alcoholic beverages to swallow their drugs!
Yet, on its own, alcohol causes the blood vessels to dilate, resulting in blood flow to the surface of the skin where nerve endings respond to changes in temperature.
According to General Practitioner, Dr. Grace Asiedu, by the time a patient combines alcohol with any medication whatsoever, it becomes a double whammy.
“This is because such a combination can result in drug overdose or allergy; and it can lead to the swelling of the face, tongue, lips, throat, etc.
“When such a situation happens, the victim’s dilated blood vessels would only have served as ‘fuel’ for the nerve endings, resulting in edema (swelling).
“And because aspiring is present in many over-the-counter and prescription medications, people may be exposing themselves to unnecessary or avoidable dangers, with the consequent unwanted results.”
Possible liver damage
Pharmacist/owner, Victoria Medical Pharmacy, Ontario, Canada, Mr. Jay Asindi, states that when a painkiller such as Paracetamol and alcohol are taken together, both of them will be competing for the same enzyme in the liver. The alcohol will therefore cause the Paracetamol to act like poison to the liver, causing liver damage.
“The damage caused by alcohol-Paracetamol interaction is more likely to occur when Paracetamol is taken after, rather than before, the alcohol has been consumed. And it doesn’t matter whether you are a heavy drinker or not.
“This type of interaction is very significant because Paracetamol is the most purchased and consumed over-the-counter painkiller in the world without prescription,” the Nigerian-born Canada resident notes.
Asindi warns that food-drug interaction occurs when the types of foods we eat affect the way the ingredients in a medicine we are taking work. When that happens, the pharmacist says, the medicine cannot work the way it should.
Take, for instance, using milk to take antibiotics! Many of us have this unorthodox belief that when we use dairy products such as milk or yoghurt to take our drugs, it ameliorates what would have been a harsh effect. But that’s a wrong assumption, Asindi says.
“Some antibiotics such as Tetracycline, Ofloxacin and Ciprofloxacin may not produce the maximum effects when taken with dairy products such as milk, yogurts or cheese; or when taken together with multivitamins that contain calcium and other similar elements,” says Asindi, a member of the Canadian Pharmacists Association.
He explains, “If Tetracycline is taken together with milk or calcium-rich multivitamins, the calcium in the milk will quickly form a complex (huge chemical structure) and the body is unable to absorb the Tetracycline. This may lead to antibiotic failure.”
He counsels that in order to avoid this, milk and antibiotics should be taken between two and six hours apart.
This rule does not apply to Ibuprofen, though. Asindi says Ibuprofen belongs to a class of drugs called non-steroidal anti-inflammatory drugs.
“Drugs under this class must be taken on a full stomach (that is, after you have eaten) or with a full glass of milk,” he advises.
However, taking Ibuprofen with alcohol can cause stomach irritations, he warns.
Asiedu adds that if you suspect that a drug is irritating your stomach lining, instead of taking it with milk or allied foods, it is advisable to see the doctor who prescribed the drug in the first instance, and he would know the next advice to give you.
Grapefruit juice and cholesterol-lowering drugs
Experts say if you’re taking Lipitor (cholesterol-lowering medication) or similar drugs, you don’t have to completely avoid grapefruit juice; just take your medication two hours or more before or after drinking your grapefruit juice.
Grapefruit juice can also cause the body to break down drugs abnormally, experts warn, resulting in lower or higher than normal blood levels of the drug. Depending on your preference, you may want to avoid grapefruit altogether while on medication.
“Many medications are affected in this way, including antihistamines, blood pressure drugs, thyroid replacement drugs, birth control pills, stomach acid-blocking drugs, and the cough suppressant, dextromethorphan.
“It’s best to avoid or significantly reduce intake of grapefruit juice when taking these medications,” Asindu warns.
The bottom line: Follow your physician or pharmacist’s instructions strictly. Your life depends on it!
By: Solaade Ayo-Aderele
The Punch News
(Visited 39 times, 1 visits today)
JOIN THE NEW DoctorsQuarters.com BBM CHANNEL ON C0015D291... Its New And Refreshingby by